A woman who developed a deadly skin condition after she was admitted to hospital with pneumonia received a one in a million diagnosis, an inquest heard.
At a resumed inquest into the death of Teresa Kenny (86), of Brookview Gardens, Tallaght, coroner Dr Myra Cullinane returned a verdict of death due to adverse drug reaction.
Mrs Kenny's daughter Mich-elle Kenny said the end of the inquest process was a "huge relief".
"She was a lovely person, so kind to everyone and intelligent. She didn't deserve what happened to her," she said.
"I feel like I can start grieving now. This has been a long and difficult process."
Mrs Kenny died on February 20, 2015 after she developed toxic epidermal necrolysis (TEN) at Tallaght Hospital.
The deadly condition causes the epidermis to die, resulting in skin redness and blisters and leaving the body open to infection.
There is no treatment for TEN and, while the condition is associated with antibiotics, there is no clear cause, according to pathologist Dr Yi Ling Khaw.
A previous inquest at Dublin Coroner's Court on March 13 heard that Mrs Kenny was admitted to hospital on January 14, 2015, suffering from pneumonia.
Family members with her on admission told medical staff of a previous reaction to penicillin.
Mrs Kenny was initially treated for pneumonia and prescribed cephalosporin.
Her condition improved slightly, but at the end of January she tested positive for E.Coli. She developed septicemia and was given multiple antibiotics.
Three days before her death she was reviewed by two consultant dermatologists and all antibiotic medication was stopped.
Consultant geriatrician Dr John Doherty said Mrs Kenny's skin condition was triggered in her body and then ran "as a cascade" to cover 70pc of her skin.
He said her age, her frailty and the infections she was fighting needed to be considered as factors in relation to the onset of TEN.
Consultant dermatologist Prof Maureen Connolly, who diagnosed Mrs Kenny's condition, said little was known about the skin infection.
"The mechanism isn't really understood, which makes it so difficult to treat it," she said.
"At the moment the treatment is to stop the medication. In a lot of cases patients get better, in some cases they don't,"
The cause of death was toxic epidermal necrolysis with bronchial pneumonia and emphysema and coronary heart disease as contributory factors.
"The diagnosis is that it was related to the medication," Dr Cullinane said.
"I know the family found it very distressing. She is most unfortunate to receive a one in a million diagnosis."